Skip to main content

Characterization of diffusive motion in anisotropic liquid-systems

Evans, Andy, Powles, Jack G., Dornfordsmith, A. (1991) Characterization of diffusive motion in anisotropic liquid-systems. Journal of Physics: Condensed Matter, 3 (11). pp. 1637-1648. ISSN 0953-8984. (doi:10.1088/0953-8984/3/11/021) (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided) (KAR id:22922)

The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided. (Contact us about this Publication)
Official URL
http://dx.doi.org/10.1088/0953-8984/3/11/021

Abstract

The translational motion of atoms in a liquid confined between two plane parallel repulsive walls is studied by computer simulation. It is shown that the motion perpendicular to the walls cannot be described in a strict sense by the conventional diffusion equation even if the diffusion constant is generalized to a space dependent diffusion tensor. Instead, for the anisotropic case, a system of linear coupled rate equations is proposed, whose time-independent rate transition matrix is shown to be necessarily spatially asymmetric, with the equilibrium mean static density as its zero eigenvalue eigenvector. This accurately describes the transverse atomic motion for times considerably larger than the velocity autocorrelation time without the need to empirically input the mean static density. This theory is tested by computer simulation and found within statistical error to be a valid quasi-microscopic description of the (slower) stochastic atomic motion. The evolution of the anisotropic self-diffusion propagators towards the quasi-periodic mean density profile is studied in detail as a function of the initial starting position.

Item Type: Article
DOI/Identification number: 10.1088/0953-8984/3/11/021
Subjects: Q Science > QC Physics
Divisions: Faculties > Sciences > School of Physical Sciences
Depositing User: O.O. Odanye
Date Deposited: 21 Oct 2009 15:16 UTC
Last Modified: 26 Jun 2019 09:25 UTC
Resource URI: https://kar.kent.ac.uk/id/eprint/22922 (The current URI for this page, for reference purposes)
  • Depositors only (login required):